Tennessee, 2006

Flash Flooding and Hail in Tennessee, April 20 to 21, 2006

April 20 to 21, 2006 · NWS MEG · 16 events in 8 counties and zones

13 hail, 2 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 20, 2:07 AM CST, 5 hours 1 minute earlier.

Area forecast discussion, Apr 20, 2:07 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
307 AM CDT THU APR 20 2006

.DISCUSSION...

07Z SURFACE ANALYSIS PLACES THE QUASI STATIONARY FRONT ROUGHLY
ALONG INTERSTATE 40 THROUGH LITTLE ROCK AND THEN DOWN INTERSTATE
30 SOUTHWESTWARDS. A CLUSTER OF STORMS HAS DEVELOPED OVER CENTRAL
ARKANSAS JUST NORTH OF THIS FRONT. A SHORTWAVE WAS NOTED OVER THE
ARKLATEX REGION WHICH IS HELPING TO DRIVE CONVECTION AND GOOD
MOISTURE POOLING AT 850MB IS JUST OVER SOUTHERN ARKANSAS. MID
LEVEL LAPSE RATES OVER ARKANSAS...WEST TN AND MS THIS MORNING ARE
INCREDIBLY STEEP...NEARLY 8 C/KM. GOLF BALL SIZE HAIL HAD BEEN
REPORTED WITH THOSE STORMS WHICH IS NOT SURPRISING GIVEN THE
DEGREE OF INSTABILITY OVER THE REGION. NOT MUCH OF A TORNADO
THREAT WITH THE CONVECTION BEING MAINLY ELEVATED AND IN THE COOL
SECTOR. 850 MB MOISTURE IS NOT QUITE AS DEEP OVER THE FORECAST
AREA. HOWEVER EXPECT THAT AS THE SHORTWAVE APPROACHES THE REGION
FOR THE ENVIRONMENT EFFECTIVELY OVER ARKANSAS TO TRANSLATE
EASTWARD AND FOR ASSOCIATED CONVECTION TO MOVE INTO THE REGION
EARLY THIS MORNING. THE THREAT FOR SEVERE THUNDERSTORMS WILL
PERSIST A GOOD PART OF THE DAY WITH SEVERAL IMPULSES RIDING ALONG
THE BOUNDARY. MAIN THREAT WILL BE LARGE DAMAGING HAIL ALONG WITH
ISOLATED DOWNBURSTS. 0-6KM BULK SHEAR SUPPORTS ELEVATED SUPERCELLS
ALTHOUGH LOW LEVEL SHEAR BY ITSELF IS WEAK. AN ISOLATED TORNADO
CAN NOT BE ENTIRELY RULED OUT TODAY DUE TO THE INCREDIBLE AMOUNT
OF INSTABILITY AND OUTFLOW BOUNDARY INTERACTIONS POSSIBLY CREATING
ENOUGH LOCALIZED SHEAR. HOWEVER...A WIDESPREAD OUTBREAK IS NOT
EXPECTED. THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM HARRISBURG
TO BLYTHEVILLE TO DYERSBURG TO PARIS. WOULD EXPECT THAT AS STORMS
TRY TO MOVE NORTHWARDS AWAY FROM THE FRONT THAT THEY WILL
WEAKEN. HOWEVER...WOULDNT BE SURPRISED IF A FEW STORMS NORTH OF
THIS LINE PRODUCE SEVERE HAIL EARLY THIS MORNING BASED UPON
CURRENT RADAR TRENDS. CLOUDS/RAIN WILL KEEP TEMPS COOLER FOR
TODAY...GUIDANCE GENERALLY ACCEPTED ON TEMPS.

CONVECTION SHOULD DIMINISH LATE THIS AFTERNOON AND FOR A TIME THIS
EVENING. HOWEVER ANOTHER MUCH STRONGER IMPULSE IS EXPECTED TO LIFT
OUT OF THE SOUTHWEST LATE TONIGHT AND DURING THE DAY ON FRIDAY.
VERY SIMILAR SETUP WITH STORMS AROUND MUCH OF THE DAY AS THIS
SYSTEM MOVES THROUGH. SEVERE WEATHER WILL BE MOST LIKELY NEAR AND
SOUTH OF STATIONARY FRONT WHICH IS GENERALLY EXPECTED TO REMAIN
ALONG THE I 40 CORRIDOR. HEAVY RAIN IS VERY POSSIBLE WITH THIS
NEXT IMPULSE WITH QPFS OF 1 TO 2 INCHES POSSIBLE. THIS COULD
RESULT IN LOCALIZED URBAN FLOODING DUE TO POOR DRAINAGE ALONG WITH
A FEW OF THE SMALLER STREAMS REACHING NEAR BANKFULL. INSTABILITY
NOT A PROBLEM AGAIN AND LOW LEVEL SHEAR REMAINS RELATIVELY WEAK.
SO LOOKING MAINLY AT A LARGE HAIL AND WIND THREAT. FAVOR MAV
GUIDANCE FOR HIGHS FRIDAY WHICH KEEPS HIGHS COOL DUE TO CLOUDS AND
RAIN THROUGH MUCH OF THE DAY.

SYSTEM SHOULD PULL AWAY FROM THE REGION FRIDAY NIGHT RESULTING IN
DRY CONDITIONS FOR SATURDAY. ANOTHER COLD FRONT WILL APPROACH THE
REGION SATURDAY NIGHT FROM THE NORTH. 00Z GFS SHOWS THIS FRONT
HANGING UP NORTH OF THE REGION WHICH SHOULD KEEP MUCH OF THE RAIN
AWAY UNTIL MONDAY NIGHT AND TUESDAY. AT THIS TIME A PROGRESSIVE
UPPER TROUGH SHOULD PUSH THE COLD FRONT THROUGH THE REGION.
PRELIMINARY GFS INSTABILITY PARAMETERS ARE FAVORABLE FOR MORE
SEVERE WEATHER WITH THIS NEXT FRONT.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

VALLE
Hazardous weather outlook, Apr 20, 2:43 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
343 AM CDT THU APR 20 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211045-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
343 AM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ALONG AND SOUTH
OF A LINE FROM JONESBORO TO BLYTHEVILLE TO DYERSBURG TO PARIS. A
STATIONARY FRONT WILL BE LOCATED ROUGHLY ALONG INTERSTATE 40
TODAY. CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO RIDE ALONG THE
FRONT THROUGH MUCH OF THE DAY. LARGE DAMAGING HAIL ALONG WITH
LOCALLY DAMAGING WINDS ARE POSSIBLE. THUNDERSTORMS SHOULD DIMINISH
THIS EVENING HOWEVER ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO
REDEVELOP OVER EAST TEXAS AND SURGE NORTHEASTWARD OVERNIGHT. SOME
OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND LOCALLY
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO ARRIVE VERY EARLY
FRIDAY MORNING AND PERSIST THROUGH MUCH OF THE DAY. A SLIGHT RISK
OF SEVERE THUNDERSTORMS EXISTS ALONG AND SOUTH OF INTERSTATE 40.
THE MAIN THREATS INCLUDE LARGE DAMAGING HAIL...DAMAGING WINDS AND
LOCALIZED FLOODING.

ANOTHER COLD FRONT IS EXPECTED TO ARRIVE ON TUESDAY. SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...LATE TONIGHT AND ON
FRIDAY. ACTIVATION MAY ALSO BE NEEDED ON TUESDAY.

VALLE

In the hours before

Special weather statement, Apr 20, 2:47 AM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
347 AM CDT THU APR 20 2006

ARZ017-200915-
LAWRENCE AR-
347 AM CDT THU APR 20 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 6 MILES SOUTHWEST OF MINTURN AT 347 AM CDT...MOVING NORTHEAST
AT 30 MPH.

PEOPLE IN LAWRENCE COUNTY...INCLUDING THE CITIES OF HOXIE AND WALNUT
RIDGE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 20, 4:15 AM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
515 AM CDT THU APR 20 2006

ARZ028-MOZ113-115-201045-
MISSISSIPPI AR-DUNKLIN MO-PEMISCOT MO-
515 AM CDT THU APR 20 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN...MISSISSIPPI AND
PEMISCOT COUNTIES.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 4 MILES WEST OF GOSNELL AT 515 AM CDT...MOVING EAST AT 40
MPH.

PEOPLE IN DUNKLIN...MISSISSIPPI AND PEMISCOT COUNTIES...INCLUDING THE
CITIES OF BLYTHEVILLE...GOSNELL AND STEELE...SHOULD MONITOR THIS
STORM CLOSELY.

The radar

The Memphis radar (KNQA), 16 km away, was scanning. The volume nearest the first event began at 13:07 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 flash flood, 1 lightning. Local standard time, as filed.

Hail, Shelby

When
April 20, 7:08 AM CST to 7:15 AM CST
Where
Shelby County, Bartlett
Measured
1 in hail
Property damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
35.200, -89.883

Lightning, Haywood

When
April 20, 7:30 AM CST to 7:31 AM CST
Where
Haywood County, Brownsville
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Two homes were struck by lightning Thursday morning in Brownsville. One home was located on Sulphur Springs Road and received extensive damage. Another home, located on Poplar Corner Road, suffered at least 50 percent damage due to the lightning strike. There were no injuries.

Hail, Madison

When
April 20, 8:06 AM CST to 8:10 AM CST
Where
Madison County, Medon
Measured
0.88 in hail
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.467, -88.883

Hail, Hardeman

When
April 20, 9:23 PM CST to 9:28 PM CST
Where
Hardeman County, Toone
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.350, -88.967

Hail, Hardeman

When
April 20, 9:44 PM CST to 9:50 PM CST
Where
Hardeman County, Whiteville
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -89.150

Hail, Hardeman

When
April 20, 10:07 PM CST to 10:12 PM CST
Where
Hardeman County, 1 mi S of Silerton
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.333, -88.817

Hail, Chester

When
April 20, 10:08 PM CST to 10:25 PM CST
Where
Chester County, 3 mi SW of Henderson
Measured
1.75 in hail
Property damage
$18,000
Reported by
TRAINED SPOTTER
Coordinates
35.400, -88.700

Hail, McNairy

When
April 20, 10:14 PM CST to 10:20 PM CST
Where
McNairy County, Finger
Measured
1.75 in hail
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
35.367, -88.600

Hail, Hardeman

When
April 20, 10:38 PM CST to 10:45 PM CST
Where
Hardeman County, 3 mi W of Bolivar
Measured
1 in hail
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
35.267, -89.050

Hail, McNairy

When
April 20, 10:38 PM CST to 10:45 PM CST
Where
McNairy County, 4 mi N of Bethel Spgs
Measured
1 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
35.283, -88.617

Hail, McNairy

When
April 20, 11:21 PM CST to 11:25 PM CST
Where
McNairy County, Bethel Spgs
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.233, -88.617

Hail, Hardin

When
April 20, 11:35 PM CST to 11:40 PM CST
Where
Hardin County, 4 mi N of Savannah
Measured
1.75 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
35.283, -88.250

Hail, Hardeman

When
April 21, 12:10 AM CST to 12:15 AM CST
Where
Hardeman County, 3 mi W of Bolivar
Measured
1.25 in hail
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
35.267, -89.050

Hail, Hardin

When
April 21, 12:15 AM CST to 12:20 AM CST
Where
Hardin County, 12 mi NE of Savannah
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.350, -88.100

Flash Flood, Henderson

When
April 21, 4:04 AM CST to 5:30 AM CST
Where
Henderson County, 4 mi NW of Lexington
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.683, -88.450

Several roads were flooded.

Flash Flood, Madison

When
April 21, 4:04 AM CST to 5:30 AM CST
Where
Madison County, Bemis
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.583, -88.833

A few streets were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506855, 5506945, 5506944, 5506842, 5506843, 5506844, 5506845, 5506846, 5506847, 5506848, 5506849, 5506850, 5506851, 5506852, 5506853, 5506854.